Alert archive / Maryland / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 113, NWS Wakefield, VA

July 6, 2020Somerset County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 6, 2020, 11:27 PM EDT for Somerset County, Maryland. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2020, 11:27 PM EDT (03:27 UTC)
Expired
Jul 6, 2020, 11:56 PM EDT
In force
29 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Somerset County, MD

The radar

The Dover AFB radar (KDOX), 92 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 11:28 PM EDTHAIL 0.752 W Marion Station, MD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 3.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1831 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

044 
WUUS51 KAKQ 070327
SVRAKQ
MDC039-070415-
/O.NEW.KAKQ.SV.W.0113.200707T0327Z-200707T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
1127 PM EDT Mon Jul 6 2020

The National Weather Service in Wakefield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Somerset County in southeastern Maryland...

* Until 1215 AM EDT.

* At 1126 PM EDT, a severe thunderstorm was located over Marion 
  Station, or 11 miles south of Princess Anne, moving southeast at 
  15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* This severe thunderstorm will be near,
  Marion Station around 1145 PM EDT.
  Lawsonia around 1155 PM EDT.

Other locations impacted by this severe thunderstorm include
Rehobeth, Shelltown, Kingston, Byrdtown, Fairmount and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.

&&

LAT...LON 3796 7564 3795 7586 3803 7585 3803 7582
      3804 7583 3805 7582 3807 7578 3808 7578
      3807 7580 3806 7581 3807 7582 3807 7584
      3809 7584 3813 7568 3804 7566 3798 7564
TIME...MOT...LOC 0326Z 337DEG 8KT 3805 7577 

HAIL...0.75IN
WIND...60MPH
 
$$

44
1 follow-up statement
920 
WWUS51 KAKQ 070356
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
1156 PM EDT Mon Jul 6 2020

MDC039-070406-
/O.CAN.KAKQ.SV.W.0113.000000T0000Z-200707T0415Z/
Somerset MD-
1156 PM EDT Mon Jul 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SOMERSET COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3796 7564 3795 7586 3803 7585 3803 7582
      3804 7583 3805 7582 3807 7578 3808 7578
      3807 7580 3806 7581 3807 7582 3807 7584
      3809 7584 3813 7568 3804 7566 3798 7564
TIME...MOT...LOC 0353Z 337DEG 8KT 3799 7574 

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:12 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 6, 10:12 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1012 PM EDT Mon Jul 6 2020

.SYNOPSIS...
Weak high pressure will remain centered along the mid Atlantic
coast today, before moving farther offshore on Tuesday. Low
pressure moves from the deep south to the Carolina coast on
Wednesday, and slowly tracks northeast to the mid Atlantic coast
through Friday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 1010 PM EDT Monday...

An area of showers/tstms lingers over the MD Ern Shore this
evening, with mainly partly cloudy to mostly clear and dry
conditions elsewhere. The convective intensity is waning late
this evening, and at this point the main threats are heavy rain
and lightning. A few localized stronger wind gusts are possible
through 11 pm. Otherwise, PoPs gradually diminish overnight.
However, the HRRR has been consistent showing some lingering
showers across the MD Ern Shore overnight, so 30-40% PoPs run
through 09z, with 20-30% 09-12z. Warm and humid tonight with
lows in the low 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 345 PM EDT Monday...

On Tue, the trough aloft will be offshore of the Delmarva coast and
overall conditions in the morning should be partly to mostly
sunny w/ dry conditions. The overall mid level pattern will
feature a developing weak trough over the TN Valley and deep
south, with a weak ridge over the local area (especially near
the coast). Latest 12Z/06 GFS/NAM/ECMWF generally remain in
good agreement that the deeper moisture will stay S of the local
area and therefore PoPs will again be mainly diurnal with just
scattered 30-40% coverage across south central VA/interior NE
NC and mostly 20% or lower elsewhere (did maintain ~30% PoP on
the MD eastern shore for some seabreeze induced tstms in the
aftn). Highs will be slightly cooler compared to Mon, primarily
in the mid 80s to around 90F at the immediate coast and over
most of NE NC, with lower 90s elsewhere. It will continue to be
humid however. From Tue night into early Wed, the low moves ENE
to near the SC coast, and then is expected to linger near the
border of NC/SC coast during Wed with weak steering flow aloft.
Have at least some PoPs across the southern zones all night Tue
night, then spreading N during Wed, with likely PoPs Wed aftn
over the S. It will be rather humid Wed with dew pts remaining
in the lower to mid 70s even through the aftn hrs, but highs
will be slightly cooler (especially in the S) due to more
clouds, ranging from the lower to mid 80s S to the upper
80s/near 90 N. The potential for localized flash flooding
increases Wed in the south where WPC has a day 3 Marginal for
excessive rain, and all zones Thu as PWAT values surge to 1.75"+
along with the weak steering flow. Will have high chc to likely
PoPs Thu with highs in the 80s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 345 PM EDT Monday...

After the coastal low moves northeast of the area, expect a broad
upper trough to settle in across the eastern part of the United
States through the weekend. This will keep a residual surface trough
across the area as well leading to the typical summertime scattered
afternoon/evening showers and storms. Best chances for this would be
Friday and again Saturday with a little more upper moisture but each
day will have chances for showers/storms. Temperatures seasonable
generally in the upper 80s and lower 90s. Lows in the upper
60s/lower 70s.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
As of 745 PM EDT Monday...

A large cluster of tstms is located across NE MD and nrn DE as
of 00z. This activity is expected to drift SE over the next few
hours, and potentially affects SBY between 02-05z. This will
bring the potential for MVFR or IFR conditions, primarily in
vsby, and locally strong wind gusts. A chc of showers will then
linger at SBY through 09z. Otherwise, there is only a slight
chc of a shower or tstm through 06z at RIC/PHF, with mainly dry
conditions at ORF/ECG. The wind will remain southerly tonight
outside of any showers/tstms, with speeds of 5-8kt. Mostly sunny
Tuesday with SCT aftn CU and a S to SSE wind of 8-10kt. There is
a 20% chc of aftn showers/tstms at most sites, and ~30% at SBY.

Increased coverage of showers/tstms is expected Wednesday
through Saturday as low pressure is expected to lift NE along
the coastal Carolinas and Mid Atlantic coast. Patchy morning
stratus is also possible Thursday through Saturday as low-level
moisture increases.

&&

.MARINE...
As of 345 PM EDT Monday...

Generally south winds tonight through Wednesday with the broad high
off the coast and weak low pressure over the southeastern states.
May be a few hours late this afternoon into this evening with gusts
of up to 20 kt in the bay and coastal waters, but these gusts should
diminish after midnight. The aforementioned southeast low is
expected to move off the Carolina coast later Wed night. This will
allow winds to turn onshore and increase. A great deal of
uncertainty of the exact track and timing of the low itself, but
there will likely be a period of small craft advisory conditions at
some point Wednesday night into Thursday. The low will move
northeast of the area by Friday, although a lingering trough will
continue. As such, winds will briefly turn northwest on Thursday but
then shift back south on Friday. Seas will be 1-2 ft in the bay
tonight into Wed and 2-3 ft over the open waters.

&&

.TIDES/COASTAL FLOODING...
As of 345 PM EDT Monday...

Will be issuing another Coastal Flood Statement for Bayside of
the MD eastern shore for marginal/nuisance tidal flooding with
the upcoming high tide later tonight/early Tue AM due to the
persistent southerly flow.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...AJZ/LKB
SHORT TERM...LKB/TMG
LONG TERM...MRD
AVIATION...AJZ
MARINE...MRD
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Jul 6, 10:55 PM EDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1055 PM EDT Mon Jul 6 2020

NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-093-
095>100-509>525-080300-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
1055 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-080300-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
1055 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Showers and thunderstorms will produce areas of heavy rain through
the early overnight hours. Localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 6, 9:34 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
934 PM EDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND DMG     1 ENE CAMBRIDGE         38.57N 76.06W
07/06/2020                   DORCHESTER         MD   911 CALL CENTER

            1 TREE DOWNED ON ROSLYN AVE. IN CAMBRIDGE.

&&
Special weather statement, Jul 6, 9:45 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Wakefield VA
945 PM EDT Mon Jul 6 2020

MDZ021>025-070230-
Dorchester-Wicomico-Maryland Beaches-Somerset-Inland Worcester-
945 PM EDT Mon Jul 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOMERSET...WICOMICO...
WORCESTER AND CENTRAL DORCHESTER COUNTIES...

At 945 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Salisbury to 8 miles west of
Princess Anne to 8 miles northwest of Deal Island. Movement was south
at 15 mph.

Wind gusts of 40 to 45 mph are possible with these storms.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Salisbury, Fruitland, Pocomoke City, Princess Anne, University Of
Maryland Eastern Shore, Salisbury University, Berlin, Snow Hill,
Hebron, Westover, Parsonsburg, Marion Station, Newark, Lawsonia,
Ocean Pines, Deal Island, West Pocomoke, Pittsville, Willards and
Whitehaven.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3809 7532 3789 7584 3789 7594 3803 7605
      3799 7589 3814 7579 3812 7609 3821 7584
      3822 7582 3826 7592 3835 7586 3836 7587
      3823 7597 3837 7601 3813 7609 3827 7607
      3823 7615 3839 7628 3846 7505
TIME...MOT...LOC 0145Z 346DEG 14KT 3840 7557 3825 7584 3822 7610

Butner
Special weather statement, Jul 6, 10:29 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1029 PM EDT Mon Jul 6 2020

MDZ021>023-070315-
Dorchester-Wicomico-Somerset-
1029 PM EDT Mon Jul 6 2020

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT CENTRAL SOMERSET...
SOUTHWESTERN WICOMICO AND SOUTHEASTERN DORCHESTER COUNTIES...

At 1028 PM EDT, A complex of thunderstorms with heavy rain and
frequent lightning was located over Deal Island, or 14 miles west of
Princess Anne, moving south at 15 to 20 mph.

Wind gusts in excess of 30 mph are possible with this storm.

Rainfall amounts of 1 to 2 inches are possible with this storm.

Locations impacted include...
Princess Anne, Westover, Deal Island, Marion Station, Whitehaven,
Wetipquin, Trinity, Kingston, Mount Vernon, Elliott, Green Hill,
Oriole, Fairmount, Upper Hill, Royal Oak, Hopewell, Rehobeth,
Crocheron, Dames Quarter and Wingate.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3801 7563 3794 7600 3796 7603 3807 7578
      3808 7578 3807 7580 3806 7587 3814 7579
      3812 7609 3821 7607 3821 7595 3822 7582
      3826 7592 3835 7586 3836 7587 3822 7603
      3829 7618 3830 7617 3843 7577
TIME...MOT...LOC 0228Z 344DEG 18KT 3816 7596

44
Special weather statement, Jul 6, 11:17 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1117 PM EDT Mon Jul 6 2020

MDZ023-070400-
Somerset-
1117 PM EDT Mon Jul 6 2020

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHERN SOMERSET
COUNTY...

At 1117 PM EDT, a thunderstorm with heavy rain was located near
Marion Station, or 12 miles southwest of Princess Anne, moving south
at 15 to 20 mph.

Wind gusts in excess of 30 mph are possible with this storm.

Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
Lawsonia, Westover, Marion Station, Saxis, Byrdtown, Fairmount, Upper
Hill, Hopewell, Rehobeth, Kingston, Manokin, Upper Fairmount, Rumbley
and Champ.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3794 7564 3794 7571 3791 7574 3791 7567
      3790 7568 3789 7583 3786 7589 3803 7587
      3803 7582 3804 7583 3808 7578 3807 7580
      3807 7583 3808 7588 3814 7579 3814 7591
      3811 7594 3815 7595 3817 7567
TIME...MOT...LOC 0317Z 340DEG 11KT 3805 7579

44

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:20 PM EDTSevere Thunderstorm WarningAKQDorchester, Wicomico40 min
Jul 6, 8:58 PM EDTSevere Thunderstorm WarningAKQDorchester, Somerset, Wicomico, Worcester47 min
Jul 6, 9:45 PM EDTSpecial Weather StatementAKQWicomico, Worcester45 min
Jul 6, 10:29 PM EDTSpecial Weather StatementAKQSomerset46 min
Jul 6, 10:52 PM EDTAreal Flood AdvisoryAKQDorchester3 hr
Jul 6, 11:17 PM EDTSpecial Weather StatementAKQSomerset43 min
Jul 7, 9:27 AM EDTSpecial Weather StatementAKQWorcester48 min
Jul 7, 1:17 PM EDTSpecial Weather StatementAKQWorcester43 min
Jul 7, 1:51 PM EDTAreal Flood AdvisoryAKQWorcester2 hr

Nearby

Severe Thunderstorm Warnings in Maryland, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.